Why the study?
Does prior anthracycline treatment alter myocardial high-energy phosphate metabolism in children and young adults?
Does prior anthracycline treatment alter myocardial high-energy phosphate metabolism in children and young adults?
Myocardial high-energy phosphate metabolism is impaired in children and young adults treated with anthracyclines, even before echocardiographic abnormalities appear, suggesting early subclinical cardiotoxicity.
Impaired myocardial energetics may signal early anthracycline cardiotoxicity before echo changes; hypothesis-generating for 31P-MRS in pediatric survivors.
OBJECTIVES: We aimed to investigate whether changes in high-energy phosphate metabolism after treatment of children and young adults with anthracycline can be demonstrated non-invasively by 31P magnetic resonance spectroscopy. BACKGROUND: Abnormal myocardial energy metabolism has been suggested as a mechanism for anthracycline-induced cardiotoxicity. Deterioration in such has been shown in animal studies by resonance spectroscopy. METHODS: We studied 62 patients, with a mean age of 13.5+/-5 years, 3.7+/-4.3 years after a cumulative anthracycline dose of 270+/-137 mg/m2. Normal echocardiographic findings had been elicited in 54 patients. The control group consisted of 28 healthy subjects aged 20+/-7 years. Resonance spectrums of the anterior left ventricular myocardium were obtained at 1.5 Tesla using an image-selected in vivo spectroscopy localization technique. RESULTS: The ratio of phosphocreatine to adenosine triphosphate after blood correction was 1.09+/-0.43 for the patients, and 1.36+/-0.36 (mean+/-SD) for controls (p=0.005), with a significantly reduced mean ratio even in the subgroup of patients with normal echocardiographic results (1.11+/-0.44 versus 1.36+/-0.36, p=0.01). The ratio did not correlate with the cumulative dose of anthracycline. The ratio of phosphodiester to adenosine triphosphate was similar in patients and controls (0.90+/-0.56 versus 0.88+/-0.62). CONCLUSIONS: In patients treated with anthracyclines in childhood, myocardial high-energy phosphate metabolism may be impaired even in the absence of cardiomyopathy. Our data support the concept that anthracycline-induced cardiotoxicity is not clearly dose dependent.
No takes yet. Share an insight, caveat, or question.
Eidenschink et al. (2000) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: